Results 1 to 6 of 6

Thread: ?? about spasm meds...husband having trouble

  1. #1
    Junior Member
    Join Date
    Dec 2005
    Location
    Atascadero, CA
    Posts
    17

    ?? about spasm meds...husband having trouble

    My husband (T8,9,10 complete) is 13 mos. post injury. In the last two mos. his spasms have increased dramatically. To the point where at times they literally throw him backwards in his chair. Thank God I was right behind him one day and caught him before his head hit the concrete. He just had surgery to take the rods out of his back and to have a flap done to close up his stage 4 pressure sore on his coccyx. He has had infections in the sore the last 3 mos. and I thought that maybe that was what was causing the spasms. Anyways, after the surgery he went back to rehab (supposedly for only a few days, maybe a week). The Physiatrist there put him on Zanaflex, starting with 2mg three x's a day for 3 days. He then went to 4mg every 8 hrs. This was in addition to the 80mg Baclofen and the 100mg of Dantrium or Dantrolene that he was taking prior to and after surgery. A few days later, we noticed that Ron was in a manic state of mind...talking very fast and not making much sense, laughing hysterically, calling me a hundred times a day, having interesting voice changes, thinking that he was God and I was Mother Mary and that his doc was going to cure the world. And on and on and on. He was really in a happy mood and has been for a week now although I noticed today that he was not as bad as he was on Mon and Tues.
    To me, this says reaction to the Zanaflex and the docs say so too, but that it will take maybe a week to get out of his system. They put him on Zyprexa to calm him down. My questions are:
    1 Have any of you ever experienced anything like this and what did you do?
    2 The docs say that this is not normally a reaction someone would have with this med and could he be Bipolar?
    3 What do you do for your spasms?
    4 Does anybody have any suggestions on what I can do?

    He had a brain scan and everything was normal with that. Maybe Dr. Wise or SCI Nurse can help??

    Thanks in advance for any help...I'm not sure if this is a serious thing and it will wear off completely or if there will be some residual after-effects.

    Marcia

  2. #2
    Hi Marcia,

    I would place the cause of Ron's increased spasms on the effects of the rod removal but especially on the infected stage 4 pressure sore and flap surgery. Does he have any special padding on his cushion to help keep the pressure off the flap site? His injury is rather low which is good in regards to muscle spasms.

    Any irritant, even a bladder infection, can cause an increase in muscle spasms.

    After all his wounds have completely healed and if he still has these rather severe and even violent muscle spasms then I'd look elsewhere for a cause.

    Some SCI people are just "naturally" plagued with spasticity and severe muscle spasms but let's hope this isn't the case for Ron.

    Standing in a standing frame for an hour or so a day can help. As can Ron sleeping on his stomach to stretch the muscles and tendons etc of his legs along with range of motion exercises.

    Hopefully after the wounds are completely healed and all other extraneous controllable irritants are relieved he'll be able to come off some if not all of those medications.

    I have no personal experience with chronic "bad" muscle spasms but have been tossed backwards and out of my chair a few times by them. Once being knocked unconscious for an undetermined period of time. Somewhere around 15 minutes I believe. Wish I was wearing a hockey helmet that night!

    Best wishes.
    "Be kind, for everyone you meet is fighting a great battle." - Philo of Alexandria

  3. #3
    I have heard of the reaction you are talking about with Zanaflex and yes it does take awhile to get out of the body. Has your husband considered a baclofen pump for his spasms?
    Having 2 major surgeries can throw anyone into having psychological issues. It does not sound like Bipolar. Keep him oriented, usual stuff around him. He will probably be in bed for awhile after the flap so try to figure out how to make him as functional as possible from the bed.

    JM

  4. #4
    Senior Member alan's Avatar
    Join Date
    Jul 2001
    Location
    Baltimore, MD
    Posts
    6,711
    How about Valium for the spasms? Some people get good results with it.
    Alan

    Proofread carefully to see if you any words out.

  5. #5
    Junior Member
    Join Date
    Dec 2005
    Location
    Atascadero, CA
    Posts
    17

    Thanks for the help...

    Ron is clearly much better today (via phone) and I will be going down to see him tomorrow. We live 2 hrs. from rehab and the hospital where he had his surgery 2 weeks ago.

    Bob - I am hoping also that he won't have to be on meds for the spasms forever. I really thought that they would diminish after the flap surgery, but in thinking about it now, just because the wound is closed doesn't mean the infection is gone. And he now has a UTI to go along with it. I hope that he is not one of those SCI people who "naturally" have spasms. SCI is hard enough without that added to it. Right now he is not being allowed into his chair, but they have this wheelchair guerney that is pretty cool and enables him to lay on his stomach and still wheel around. I will talk to his PT and see if they can't get him back into the standing frame and I will also ask about some kind of padding for when he gets back into his chair.

    SCI Nurse - thanks for letting me know that this reaction does happen. He has never shown signs of being bipolar and this happened within a few days of starting the Zanaflex so I figured that was what was causing it. There has been talk about doing a pump. I hear they have to do a trial first to see if it will work for him. What is that surgery like? He has had so many problems since his accident that I'm ready for things to smooth out now. But of course, the spasm thing needs to be taken care of and I understand that and will do whatever it takes to make his life more tolerable.

    Alan - Haven't tried Valium yet. I guess if they can't get it under control with these meds, then that is always another option.

    Marcia

  6. #6

Similar Threads

  1. Spasm meds?
    By QuadPro in forum Care
    Replies: 5
    Last Post: 04-05-2009, 12:34 AM
  2. Tizanidine and other spasm meds
    By starfish in forum Care
    Replies: 5
    Last Post: 05-12-2005, 02:09 PM
  3. Replies: 1
    Last Post: 11-10-2004, 08:36 PM
  4. AD and spasm meds
    By Glo in forum Care
    Replies: 5
    Last Post: 04-23-2004, 05:50 PM
  5. Pain meds for spasm?
    By jimnms in forum Care
    Replies: 5
    Last Post: 04-23-2004, 05:35 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •